It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Headaches & Migraines Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 05-09-2013, 07:54 PM   #1
Member
(female)
 
Join Date: Jan 2004
Posts: 94
mngirl HB User
Migraine... Depakote... Lamictal... Rash... Help

Sorry, this is going to be a bit long, but I want you to understand the situation...

Last week I ended up in the ER. I have a large DVT at the moment and started to experience chest pain, so I went straight in. While in the ER I started developing a headache, which was getting bad fast. Given that I am on blood thinners, they were concerned of something else going on, like a brain bleed, so they hospitalized me. The headache turned into the worst migraine I have EVER had (and hope will NEVER experience again). That evening they did a CT, which looked ok. They decided then to treat it as a migraine, do a MRI in the morning to compare to the CT, and if I was still in pain, they would start testing for meningitis. They decide to treat my migraine with an IV Depakote treatment (I usually am given a DHE treatment to alleviate the migraine but this hospital neurologist, who has never seen me before, decided to go with Depakote even though I told her about the DHE). I knew nothing about Depakotes dangerous interaction with Lamictal (which I take). And being in the hospital, I would assume that they were careful enough to know what I was on. I was given the treatment and was finally able to fall asleep somewhere in the middle of the night. The next morning I woke up like nothing ever happened...awesome! After a few other issues being watched for a bit, I was sent home that afternoon.

Three days later I end up back in the ER because the back right side of my neck was in so much pain you could not even touch the skin, my face was going numb, so were my lips, mouth and throat. The Dr. decides that I have shingles and treats me as such. (Earlier that day I also thought that my back felt odd so I had my son check it and he said it was all bumpy.) The next morning I woke up with what looked like a rash on my chest, but it looked nothing at all liked the pics I saw when looking up shingles. At that point I knew I didn't have shingles. Through the next two days the rash got worse and worse.

I luckily had an appt with MY neurologist already set up. I had taken a shower to go...mistake...by the time I got into the exam room my face and every other part of me was burning. They had given me two ice packs to help cool it down a bit. During my exam, my Neuro. tells me she needs to talk with my Internal Med dr. and she walks out of the room. The night before I was scouring the web to see what could be happening...I came across info stating that Depakote and Lamictal should not be given together because of the potential for an unimaginable rash which could lead to Steven Johnson's. I KNOW the Neuro in the hospital never bothered to check my other meds before ordering the Depakote. So I was terrified, knowing what I knew, and her rush out of the room. She returned and the conversation about Steven Johnson's started. She wanted to do some blood work, gave me an increase in my prednisone (I already take it because I have Addison's), and told me to take some Benadryl. I have been taking 200mg of Lamictal for so long that just stopping was a no go, so we cut the amt in half. She said that if I developed any type of sore in my mouth to get to the ER immediately. She told me she would call with the bloodwork results regardless of what it said. She set up an appt for me to see my Internal Med Dr two days later (which is today). She called, the bloodwork looked fine, but stay aware she said.

Today I STILL have this insane painful rash. It has now been a week since I was given the Depakote, so that should be out of my system. My dr. told me that he isn't concerned about it being Steven Johnson's because by now I would have gotten some sores. But, he also said that since I was given only one treatment of Depakote, which should be out of my system, I should not have this rash if it was the result of the Depakote and Lamitcal mix. He thinks that my nerves are completely out of whack because of the mix (I also have some other nerve issues) and this continuing rash is the result. He told me to go back to my normal dose of Lamictal. I questioned that by asking him if this could be a Lamictal allergy, which he did not believe it was.

Tonight I am supposed to take my full dose of Lamictal and I will tell you that I am very nervous to take it. Should I still be concerned or am I just over thinking it? The prednisone and Benadryl aren't doing a thing either. I obviously can't just stop taking the Lamictal, because I've tried that before and became very sick. I am feeling crappier by the day, possibly because of the reduction in my Lamictal. I also can't eat. This is odd, but my gums have even started to hurt. I can't shower without coming out worse than going in. Could that one dose of Depakote cause me to be allgeric to the Lamictal? I am scheduled to take the Lamictal in about an hour and am afraid something is not going to go right...especially since the Benadryl isn't doing anything.

Any outside insight would be helpful. I read all of these things, which seem valid...but then so does all the other stuff out there telling me I have cancer, ms, etc. I am not ready to spend another evening in the ER. Anyone else have experience with Depakote for migraines while on Lamictal which turned into something?

Thanks much!
mngirl

 
Reply With Quote
Sponsors Lightbulb
   
Old 05-10-2013, 08:48 AM   #2
Senior Veteran
(female)
 
ladybud's Avatar
 
Join Date: Jun 2012
Location: Colorado
Posts: 4,921
ladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB User
Re: Migraine... Depakote... Lamictal... Rash... Help

To me this sounds like a Steven-Johnson reaction, especially since your gums are starting to hurt. I would think raising the Prednisone dose and Benadryl dose might be appropriate, but you need to get guidance from Dr on that. Be sure to tell her about your gums. Even an IV solumedrol dose could be considered (IV steroid) given by infusion. I don't think you are allergic to the Lamictal, it was the drug-drug interaction.
I would also be hesistant to raise the Lamictal dose at this point, untilnthe SJS calms down, which unfortunately can take weeks. I would skip showers and just wash essential parts that have no rash as needed. These SJS reactions can be very severe and an allergist and dermatologist might be helpful additons to your team to help you get through this. This is a bad error that was made. I would document your rash and symptoms with a journal, and especially good photos, for records in case you decide you need them.

 
Reply With Quote
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



tingles (31), tUrRrRa (26), sjb (8), Paddy55 (6), grad1000 (5), jverive (4), ladybud (4), 92261 (4), jonnstar (4), AuntNanc (3)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 06:04 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!